Tornadoes · United States · Kansas · 2009
EF0 tornado, Howell, Kansas, June 2, 2009
This EF0 tornado ran 0.3 miles across Ford County on June 2, 2009, touching down at 2:39 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 2, 2009
- Touchdown
- 2:39 PM CDT (19:39 UTC)
- Lifted
- 2:40 PM CDT (19:40 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ford County
- Touchdown point
- 37.658, -100.140
- Lift-off point
- 37.655, -100.142
- Record number
- 0906021339-01
What the Weather Service recorded
An upper level disturbance passed slowly over the area and combined with some cold temperatures aloft and a warming surface helped to produce widespread thunderstorms. A few of these storms acquired rotation and became severe producing hail and heavy rain and isolated tornadoes.
A tornado made contact in a plowed field for about 45 seconds to a minute as it moved south/southwest.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:22 UTC | 20:00 UTC | Severe Thunderstorm Warning | DDC |
| 19:27 UTC | 20:15 UTC | Severe Thunderstorm Warning | DDC |
| 19:45 UTC | 20:30 UTC | Tornado Warning | DDC |
| 20:01 UTC | 21:00 UTC | Severe Thunderstorm Warning | DDC |
| 20:13 UTC | 23:15 UTC | Flood Advisory | DDC |
| 20:41 UTC | 21:08 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:32 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 2, 3:21 AM CDT, 11 hours 18 minutes earlier.
Area forecast discussion, Jun 2, 3:21 AM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 AM CDT TUE JUN 2 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST CHALLENGES. WATER VAPOR IMAGERY SHOWS A MID LEVEL LOW PRESSURE CIRCULATION OVER THE WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST COLORADO EARLY THIS MORNING. THIS FEATURE WILL MOVE OUT ACROSS WESTERN KANSAS DURING THE DAY AND INTO EASTERN KANSAS TONIGHT. AT THE SURFACE THE COLD FRONT WAS SITUATED OVER NORTHERN KANSAS. THE FRONT SHOULD BEGIN TO MOVE SOUTH IN EARNEST LATER THIS MORNING AND WILL BE MOVING THROUGH THE NORTHERN AND WESTERN SECTIONS OF THE CWA LATE THIS MORNING AND MOVING THROUGH THE SOUTHEAST HALF DURING THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND OVER THE FRONTAL BOUNDARY BY LATE THIS MORNING AND INCREASING IN COVERAGE AND INTENSITY AS THE FRONT INTERACTS WITH MORE UNSTABLE AIR THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER THE SOUTHEAST HALF OF THE CWA WHERE BETTER LOW LEVEL MOISTURE IS AVAILABLE. LARGE HAIL APPEARS TO BE THE MAIN THREAT FROM THE STORMS ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE TOWARD COMANCHE AND BARBER COUNTIES WHERE LOW LEVEL FLOW IS FORECAST TO BE BACKED A LITTLE MORE. THE 00Z ANALYSIS SHOWED A TONGUE OF MID LEVEL MOISTURE FROM SOUTH TEXAS INTO NORTHERN OKLAHOMA. SOME OF THIS MOISTURE WILL BE PULLED BACK TO THE NORTHWEST OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS AHEAD OF THE LOW. PW VALUES ARE FORECAST TO INCREASE TO OVER AN INCH OVER THE EASTERN PART OF THE AREA. WITH THE STORMS EXPECTED TO BE SLOW MOVING SOME HEAVY RAINFALL IS ALSO A GOOD POSSIBILITY. ONE HOUR FFG THRESHOLDS ARE AOA 2.5 INCHES OVER THE EASTERN CWA SO AM NOT REAL EXCITED ABOUT THAT POSSIBILITY. WILL MENTION HEAVY RAIN WITH THE STORMS IN THE EAST THIS AFTERNOON AND EVENING. AS THE COLDER AIR INVADES FROM THE NORTH EXPECT TO SEE LOW STRATUS SPREADING SOUTH BEHIND THE FRONT. THIS WILL LIKELY HOLD ON INTO WEDNESDAY MORNING BUT EXPECT TO SEE AT LEAST SOME PARTIAL CLEARING DURING THE DAY AS UPPER LEVEL RIDGING BUILDS BACK INTO THE REGION AND A STRONG LATE SPRING SUN BURNS THROUGH THE CLOUDS. THE NAM MOS IS CONSIDERABLY COOLER THAN THE GFS MOS WITH WEDNESDAYS MAX TEMPERATURES AND THINK THAT IT IS NOT PROPERLY REPRESENTING THE MIXING POTENTIAL WE COULD SEE IN THE LOW LEVELS. WILL CONTINUE TO LEAN TOWARD THE GFS MOS NUMBERS. AFTERNOON HIGHS SHOULD BE IN THE UPPER 60S TO LOW 70S DEPENDING ON CLOUD COVER. DAYS 3-7... MEDIUM RANGE MODELS GENERALLY AGREE INDICATING A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE MOVING EAST ACROSS THE WESTERN HIGH PLAINS THURSDAY AND INTO THE CENTRAL PLAINS FRIDAY. THIS WILL BRING ABOUT MORE TRANQUIL CONDITIONS THROUGH THE END OF THE WEEK. TEMPERATURES WILL CLIMB BACK UP TO NEAR SEASONAL LEVELS THURSDAY AS LEE SIDE TROUGHING RETURNS SETTING UP A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 15C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 25C ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS MAINLY IN THE 80S(F) THURSDAY. HIGH TEMPERATURES WILL CONTINUE TO CLIMB FRIDAY AND SATURDAY AS THE LEE SIDE TROUGH DEVELOPS INTO A SURFACE LOW AND STRENGTHENS. THIS WILL CONTINUE TO ENHANCE WARM AIR ADVECTION ACROSS SOUTHWEST KANSAS INTO THE EARLY PART OF THE WEEKEND. SHOULD SEE HIGHS REACHING BACK INTO THE 90S(F) BY SATURDAY. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS BY LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT AS IT PUSHES THROUGH. MVFR/IFR CONDITIONS, PARTICULARLY FOR CIGS, WILL BE POSSIBLE ALONG AND BEHIND THE FRONT AS LOW LEVEL STRATUS DEVELOPS. WINDS WILL BECOME NORTHERLY AT 10 TO 20KT BEHIND THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 51 71 49 / 70 60 10 0 GCK 72 50 72 48 / 60 50 0 0 EHA 75 51 73 50 / 50 50 0 0 LBL 76 51 73 50 / 60 60 0 0 HYS 73 50 70 48 / 70 50 10 0 P28 83 56 70 52 / 70 70 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jun 2, 4:50 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT TUE JUN 2 2009 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND MEDICINE LODGE AND COLDWATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A LARNED...DODGE CITY AND LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 2, 2:10 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009
KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.
THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.
RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026
WRIGHTSpecial weather statement, Jun 2, 2:13 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009
KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.
THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.
RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026
WRIGHTLocal storm report, Jun 2, 2:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL CIMARRON 37.81N 100.35W
06/02/2009 E1.00 INCH GRAY KS TRAINED SPOTTER
&&
RBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
7.7 hours before the tornado, 25 km from the path. June 2, 2009.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -339 J/kg
- Surface CAPE
- 283 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Dodge City, (KDDC), 00:00Z
4.3 hours after it, 25 km from the path. June 3, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -62765 J/kg
- Surface CAPE
- 37 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The radar
The Dodge City radar (KDDC), 19 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:15 UTC | HAIL 1 | Cimarron | Gray, KS | |
| 19:30 UTC | HAIL 1 | 1 N Howell | Ford, KS | |
| 19:40 UTC | TORNADO | 7 Sw Dodge City | Ford, KS | A TORNADO TOUCHED DOWN FOR ABOUT 45 SECONDS, KICKED UP SOME DUST AND DISSIPATED. |
| 20:25 UTC | HEAVY RAIN 0 | Dodge City | Ford, KS | WATER WAS REPORTED OVER THE ROAD AT WYATT EARP AND AVE D. |
| 20:35 UTC | HAIL 0.75 | 15 Wnw Cimarron | Gray, KS | |
| 20:39 UTC | HEAVY RAIN 2.3 | 1 N Howell | Ford, KS | MOST OF THE RAIN FELL BETWEEN 3 PM AND 330 PM. |
| 20:45 UTC | HAIL 0.75 | 1 Ese Windthorst | Ford, KS | |
| 20:45 UTC | TORNADO | 5 Wsw Windthorst | Ford, KS | A BRIEF TORNADO TOUCHDOWN WAS REPORTED. |
| 21:15 UTC | FLOOD | Windthorst | Ford, KS | A SHERIFF REPORT OF FLOODED ROAD AT JEWEL AND 133 ROAD NEAR WINDTHORST. |
| 21:20 UTC | HEAVY RAIN 1.66 | 1 Ese Windthorst | Ford, KS | MOST OF THE RAIN FELL BETWEEN 330 PM AND 420 PM. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 2, 2009
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.